Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 23, 2007, 3:12 PM MDT for Eddy County, New Mexico. It was in force for 63 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2007, 3:12 PM MDT (21:12 UTC)
- Expired
- Mar 23, 2007, 4:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 3:12 PM MDT | HAIL 1.75 | 16 S Lakewood, NM | |
| Mar 23, 3:13 PM MDT | HAIL 0.75 | 6 S Carlsbad, NM | |
| Mar 23, 3:13 PM MDT | HAIL 1.75 | 12 N Carlsbad, NM | AT BRANTLEY LAKE STATE PARK. |
| Mar 23, 3:21 PM MDT | HAIL 1 | 1 W Artesia, NM | PENNY TO QUARTER SIZE HAIL ON THE WEST SIDE OF ARTESIA. |
| Mar 23, 3:21 PM MDT | HAIL 1.75 | 10 S Artesia, NM | ON 285. |
| Mar 23, 3:29 PM MDT | HAIL 0.75 | Artesia, NM | |
| Mar 23, 3:29 PM MDT | HAIL 2 | 7 W Loco Hills, NM | QUARTER TO LIME SIZED HAIL 6 TO 8 MILES W OF LOCO HILLS. |
| Mar 23, 3:51 PM MDT | HAIL 0.75 | Artesia, NM | NORTH EDGE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 2:19 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1360 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 232115
SVRMAF
NMC015-232215-
/O.NEW.KMAF.SV.W.0028.070323T2112Z-070323T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM MDT FRI MAR 23 2007
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 415 PM MDT
* AT 307 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS
LOCATED 3 MILES SOUTHWEST OF CARLSBAD. ANOTHER SEVERE STORM
WAS NEAR LAKEWOOD. A THIRD SEVERE STORM WAS 5 MILES EAST OF
ARTESIA ALONG HIGHWAY 82. THESE STORMS WERE MOVING NORTH AT
40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
OTIS...
CARLSBAD...
CARLSBAD NORTH...
AVALON...
LOCO HILLS...
LAKEWOOD...
ARTESIA...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3226 10443 3224 10372 3250 10373 3251 10384
3269 10383 3291 10382 3294 10428 3294 10447
3266 10447
$$3 follow-up statements
000
WWUS54 KMAF 232129
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT FRI MAR 23 2007
NMC015-232215-
/O.CON.KMAF.SV.W.0028.000000T0000Z-070323T2215Z/
EDDY NM-
323 PM MDT FRI MAR 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EASTERN EDDY COUNTY...
AT 322 PM MDT...TRAINED WEATHER SPOTTERS REPORTED GOLFBALL SIZE
HAIL 10 MILES SOUTH OF ARTESIA. IN ADDITION QUARTER SIZE HAIL
WAS REPORTED 1 MILE WEST OF ARTESIA.
AT 322 PM MDT DOPPLER RADAR INDICATED SCATTERED SEVERE THUNDERSTORMS
ACROSS THE EASTERN HALF OF EDDY COUNTY. ONE STORM WAS LOCATED NEAR
ARTESIA. A SECOND SEVERE STORM WAS LOCATED IN THE NORTHERN
PORTION OF THE CITY OF CARLSBAD. A THIRD SEVERE STORM WAS
LOCATED NEAR WHITES CITY. THE STORMS WERE MOVING TO THE NORTH
AT 35 MPH.
SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...
NORTHERN SECTION OF CARLSBAD...ARTESIA...LAKEWOOD...WHITES CITY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3226 10443 3224 10372 3250 10373 3251 10384
3269 10383 3291 10382 3294 10428 3294 10447
3266 10447
$$000
WWUS54 KMAF 232159
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT FRI MAR 23 2007
NMC015-232215-
/O.CON.KMAF.SV.W.0028.000000T0000Z-070323T2215Z/
EDDY NM-
356 PM MDT FRI MAR 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN EDDY COUNTY...
AT 351 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL NEAR THE NORTHERN EDGE OF THE
ARTESIA CITY LIMITS. THIS STORM WAS MOVING NORTH AT 35 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL
AREAS ALONG THE COUNTY LINE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3226 10443 3224 10372 3250 10373 3251 10384
3269 10383 3291 10382 3294 10428 3294 10447
3266 10447
$$000
WWUS54 KMAF 232217
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT FRI MAR 23 2007
NMC015-232223-
/O.EXP.KMAF.SV.W.0028.000000T0000Z-070323T2215Z/
EDDY NM-
413 PM MDT FRI MAR 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDDY COUNTY
EXPIRES AT 415 PM MDT...
AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNINGS EARLIER HAVE
MOVED OUT OF THE COUNTY AND THE WARNING WILL BE ALLOWED TO EXPIRE. THE
SHORT TERM THREAT FOR ADDITIONAL SEVERE WEATHER HAS DECREASED ACROSS
EDDY COUNTY HOWEVER ADDITIONAL STORM DEVELOPMENT IS EXPECTED INTO
THE EVENING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR WEST TEXAS AND SOUTHEAST NEW MEXICO.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3226 10443 3224 10372 3250 10373 3251 10384
3269 10383 3291 10382 3294 10428 3294 10447
3266 10447
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:22 PM MDT, 50 minutes earlier.
Area forecast discussion, Mar 23, 2:22 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI MAR 23 2007
.UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.
&&
21/99Hazardous weather outlook, Mar 23, 1:27 PM MDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT FRI MAR 23 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT. ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE. THIS WILL ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS... JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA UNTIL 300 PM CDT SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND LOWER TRANS PECOS. AS THE ACTIVITY SPREADS NORTH THROUGH SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN... AND SOUTHEAST NEW MEXICO PLAINS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Mar 23, 2:45 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL OTIS 32.35N 104.17W
03/23/2007 E0.88 INCH EDDY NM TRAINED SPOTTER
6 MILES SOUTHEAST OF CARLSBAD.
0339 PM HAIL LOVING 32.29N 104.10W
03/23/2007 E0.75 INCH EDDY NM TRAINED SPOTTER
AT 1 MILE EAST OF THE 285 AND STATE ROAD 31 JUNCTION IN
THE CITY OF LOVING.
&&
JGUDMESTADLocal storm report, Mar 23, 2:58 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL WHITES CITY 32.18N 104.38W
03/23/2007 E0.75 INCH EDDY NM TRAINED SPOTTER
0353 PM HAIL WHITES CITY 32.18N 104.38W
03/23/2007 E1.00 INCH EDDY NM TRAINED SPOTTER
0353 PM HAIL 1 N MALAGA 32.24N 104.07W
03/23/2007 E1.00 INCH EDDY NM TRAINED SPOTTER
0353 PM HAIL LOVING 32.29N 104.10W
03/23/2007 E0.75 INCH EDDY NM TRAINED SPOTTER
0354 PM HAIL 3 W CARLSBAD 32.40N 104.29W
03/23/2007 E1.50 INCH EDDY NM TRAINED SPOTTER
&&
JGUDMESTADLocal storm report, Mar 23, 3:00 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL CARLSBAD 32.40N 104.24W
03/23/2007 E1.00 INCH EDDY NM TRAINED SPOTTER
AT THE HIGH SCHOOL.
&&
JGUDMESTADLocal storm report, Mar 23, 3:05 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 W LOCO HILLS 32.82N 104.01W
03/23/2007 E0.88 INCH EDDY NM TRAINED SPOTTER
NICKEL HAIL ON HIGHWAY 282.
&&
74Local storm report, Mar 23, 3:07 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 1 W CARLSBAD 32.40N 104.25W
03/23/2007 E1.25 INCH EDDY NM TRAINED SPOTTER
&&
74Local storm report, Mar 23, 3:12 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 16 S LAKEWOOD 32.39N 104.35W
03/23/2007 E1.75 INCH EDDY NM TRAINED SPOTTER
&&
74The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 9:26 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Mar 23, 3:50 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 55 min |
| Mar 23, 10:03 AM MDT | Flash Flood Watch | MAF | Eddy, Lea | 19 hr |
| Mar 23, 1:19 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| Mar 23, 2:12 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| Mar 23, 3:42 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| Mar 23, 4:28 PM MDT | Tornado Warning | MAF | Lea | 62 min |
| Mar 23, 5:15 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Mar 23, 5:28 PM MDT | Tornado Warning | MAF | Lea | 37 min |
| Mar 23, 5:48 PM MDT | Flash Flood Warning | MAF | Eddy | 5 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.